Alert archive / West Virginia / Flash Flood Warnings in 2020

Flash Flood Warning 47, NWS Charleston, WV

July 30, 2020McDowell County, West Virginia

NWS Charleston, WV issued this flash flood warning at Jul 30, 2020, 10:59 PM EDT for McDowell County, West Virginia. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2020, 10:59 PM EDT (02:59 UTC)
Expired
Jul 31, 2020, 3:57 AM EDT
In force
5 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

County McDowell County, WV

The radar

The Charleston,WV radar (KRLX), 113 km from the middle of the area, began a volume at 03:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 3.0 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2020-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1045 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2020-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1045 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
684 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted.

029 
WGUS51 KRLX 310259
FFWRLX
WVC047-310845-
/O.NEW.KRLX.FF.W.0047.200731T0259Z-200731T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
1059 PM EDT Thu Jul 30 2020

The National Weather Service in Charleston has issued a

* Flash Flood Warning for...
  Southeastern McDowell County in southern West Virginia...

* Until 445 AM EDT.

* At 1059 PM EDT, emergency management officials reported rapidly 
  rising water across many creeks and streams across southern and 
  eastern McDowell county. Water rescues are currently occurring 
  along the Dry Fork near Berwind and other waterways and 
  tributaries are likely to flood overnight as water arrives from 
  earlier storms over Tazewell County.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Emergency management.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Gary, War, Northfork, Keystone, Anawalt, Kimball, Elbert, 
  Jenkinjones, Cucumber and Maybeury.

This includes the following streams and drainages...
  South Fork Tug Fork River, Windmill Gap Branch, Kewee Creek, Dry 
  Fork, South Fork Tug Fork, Cucumber Creek, Sandlick Creek, 
  Bearwallow Branch, Laurel Branch, Clear Fork, Middle Fork Big 
  Creek, Tug Fork River, Elkhorn Creek, Tug Fork, Barrenshe Creek, 
  Johns Branch, Buzzard Branch, Left Fork Sandlick Creek, Long 
  Branch, Millseat Branch, Big Creek, Bottom Creek, North Fork 
  Elkhorn Creek, Horsepen Creek, Beech Fork, Little Horsepen Creek 
  and Jacobs Fork.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

Please report flooding to your local law enforcement agency when you 
can do so safely.

&&

LAT...LON 3725 8173 3731 8170 3737 8160 3744 8153
      3745 8151 3745 8144 3741 8132 3732 8137
      3732 8139 3727 8142 3727 8145 3725 8148
      3726 8150 3723 8151 3722 8155 3721 8155
      3720 8168

FLASH FLOOD...OBSERVED

$$

HART
1 follow-up statement
295 
WGUS71 KRLX 310757
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
357 AM EDT Fri Jul 31 2020

WVC047-310807-
/O.CAN.KRLX.FF.W.0047.000000T0000Z-200731T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
McDowell WV-
357 AM EDT Fri Jul 31 2020

...FLASH FLOOD WARNING FOR SOUTHEASTERN MCDOWELL COUNTY HAS BEEN 
REPLACED WITH A FLOOD WARNING...

LAT...LON 3725 8173 3731 8170 3737 8160 3744 8153
      3745 8151 3745 8144 3741 8132 3732 8137
      3732 8139 3727 8142 3727 8145 3725 8148
      3726 8150 3723 8151 3722 8155 3721 8155
      3720 8168

$$

TRM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 8:12 PM EDT, 2 hours 47 minutes earlier.

Area forecast discussion, Jul 30, 8:12 PM EDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
812 PM EDT Thu Jul 30 2020

.SYNOPSIS...
Weak low pressure approaches from the west, while upper level
disturbances cross the area today. Low pressure crosses Friday.
Another low and cold front approach over the weekend.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 812 PM Thursday...

Showers and a few thunderstorms continue to move across the area
this evening and are expected to continue through much of the
night. Made a few adjustments to tonight's PoPs to account for
a slightly larger coverage of rain in the northwest portion of
the CWA. Otherwise, no changes were needed as the current
forecast has generally been on track.

As of 318 PM Thursday...

Expanded the Flash Flood Watch farther to the northeast to
account for ongoing heavy rainfall, along with expected
additional rainfall overnight.

As of 200 PM Thursday...

A low pressure system moves in from the west/southwest. Showers
and thunderstorms are currently occurring over the area and will
persist through the period. Rainfall is the largest threat with
this system, and a Flash Flood Watch has been issued through
tomorrow morning as models indicate plenty of moisture and lift
to keep these showers going as the low moves through. Rainfall
amounts up to 2 inches is possible for much of the area,
potentially exceeding 2 1/2 inches at some locations. Isolated
higher amounts will also be possible in storms with heavy
downpours. The northwestern portion of the area will likely
have the least amount of rainfall for the area with rainfall
amounts around 0.5-1 inches. Low lying areas and areas
particularly vulnerable to water issues may experience flooding
as this system continues to move through.

Low stratus and/or fog will be possible tonight as these
showers persist, and may linger through much of the morning on
Friday. The surface low moves through the area on Friday with
an associated front lingering along the southeastern portion of
the region. This will allow chances of precipitation to remain
mostly along the southeast Friday night, however widespread
chances will still be possible through the remainder of the
area.

Temperatures on Friday will be on the cooler side, just below
normal, with highs in the upper 70s to lower 80s for the
lowlands and in the upper 60s to upper 70s for the higher
elevations.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 312 PM Thursday...

Longwave trough remains situated to our west over the weekend
with deep southwest flow aloft. At the surface a wavy front
will lift north over time as a surface low tracks to our
northwest. The net result will be a rather unsettled day on
Saturday with numerous showers/thunderstorms developing by
afternoon. PWATs remain high so the threat for locally heavy
rainfall will persist. The front then lifts northward on Sunday
as does the deeper moisture, so less overall coverage of
showers/storms is expected with the greatest PoPs over the
mountains. It will remain warm and muggy with dewpoints
remaining around 70 throughout the weekend.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 312 PM Thursday...

Forecast uncertainty increases as we head into next week with
the potential of Isaias recurving up the East Coast. Models are
rather consistent in keeping a trough aloft over our region
which should keep a daily threat for showers/storms in our
forecast. Heavier rains are possible should Isaias track close
or over our region, but plenty of time to monitor that. It does
appear that our temps will cool to more normal levels for early
August, perhaps even coming in a tad bit cooler than normal by
the middle of next week.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
As of 755 PM Thursday...

Both MVFR and VFR are present this evening as showers and a few
thunderstorms continue to move through the area. A low pressure
system moving northeast into the area is expected to bring
precipitation through the majority of the TAF period. Tonight,
forecast soundings indicate some fog development is possible.
During this time, CIGs and VIS will likely lower into IFR/LIFR.
This has been coded into the TAFs though the extent and
intensity of the fog could vary...possibly requiring future
amendments. A general improvement of flight conditions should
occur toward the end of the TAF period.

Winds should remain fairly light and variable during the
period, though some stronger winds may accompany any storms
tonight and tomorrow.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SATURDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Showers and storms could cause lowered
flight conditions tonight and tomorrow. Intensity/timing of fog
may vary tonight.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       22   23   00   01   02   03   04   05   06   07   08   09
EDT 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
CRW CONSISTENCY  M    M    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    M    H    H    H    M    M    M    H    H    M    L
BKW CONSISTENCY  L    L    H    H    H    H    H    H    M    M    H    M
EKN CONSISTENCY  M    M    H    H    H    H    H    M    L    L    L    M
PKB CONSISTENCY  H    M    M    H    H    H    H    H    M    H    M    M
CKB CONSISTENCY  M    M    M    H    H    H    H    M    L    L    L    M

AFTER 00Z SATURDAY...
IFR possible in rain Friday night.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch through Friday morning for WVZ005>008-
     013>020-024>034-039-040-515>526.
OH...Flash Flood Watch through Friday morning for OHZ083>087.
KY...Flash Flood Watch through Friday morning for KYZ101>103-105.
VA...Flash Flood Watch through Friday morning for VAZ003-004.

&&

SYNOPSIS...ABE/CG
NEAR TERM...RH/CG/JLB
SHORT TERM...ABE
LONG TERM...ABE
AVIATION...JLB
Hazardous weather outlook, Jul 30, 3:20 PM EDT, 7 hours 39 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Charleston WV
320 PM EDT Thu Jul 30 2020

KYZ101>103-105-OHZ083>087-VAZ003-004-WVZ005>008-013>020-024>034-039-
040-515>526-311930-
Greenup-Carter-Boyd-Lawrence KY-Jackson OH-Vinton-Meigs-Gallia-
Lawrence OH-Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-Lincoln-
Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-
Boone-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-
Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
320 PM EDT Thu Jul 30 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

  Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Thunderstorms with locally heavy rainfall will remain possible
through Saturday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ066-067-075-076-WVZ009>011-311930-
Perry-Morgan-Athens-Washington-Wood-Pleasants-Tyler-
320 PM EDT Thu Jul 30 2020

This Hazardous Weather Outlook is for portions of southeast Ohio
and northern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible through tonight. A prolonged heavy
downpour could cause localized minor flood issues.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms with locally heavy rainfall will remain possible
through Saturday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Local storm report, Jul 30, 8:56 PM EDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
856 PM EDT THU JUL 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0854 PM     HEAVY RAIN       1 NE OGDEN              39.31N  81.39W
07/30/2020  M3.94 INCH       WOOD               WV   AMATEUR RADIO

            HAM RADIO OPERATOR REPORTED NEARLY 4 INCHES OF RAIN
            THIS AFTERNOON AT SITE KWVWAVER6 NEAR WAVERLY

&&

EVENT NUMBER RLX2001103

HART
Special weather statement, Jul 30, 9:27 PM EDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Charleston WV
927 PM EDT Thu Jul 30 2020

KYZ102-105-310215-
Carter-Lawrence-
927 PM EDT Thu Jul 30 2020

...HEAVY RAIN WILL AFFECT LAWRENCE AND CARTER COUNTIES...

At 924 PM EDT, a newarea of heavy rain was moving east across
northeast Kentucky and will spread across Lawrence and Carter
counties this evening. A quick inch of rain may occur in less than
an hour. This may result in isolated high water impacts, especially
across areas that often experience minor flooding.

Locations impacted include...
Grayson, Louisa, Olive Hill, Blaine, Grayson Lake State Park,
Yatesville Lake State Park, Carter Caves State Park, Webbville,
Denton, Ulysses, Charley, Martha, Rush, Grahn, Gallup, Clifford,
Willard, Hitchins, Houckville and Soldier.

This includes Interstate 64 in Kentucky between mile markers 150 and
174.

A Flash Flood Watch remains in effect. Heavy downpours could cause
rapid rises in water. If rising water is observed, move to higher
ground. Do not drive into areas covered by water.

Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.

LAT...LON 3833 8333 3834 8323 3843 8323 3834 8278
      3824 8278 3827 8261 3814 8264 3796 8247
      3795 8258 3788 8262 3800 8294 3797 8301
      3811 8289 3815 8291 3820 8301 3818 8305
      3827 8317 3819 8323 3821 8330
TIME...MOT...LOC 0124Z 279DEG 23KT 3827 8322

HART
Local storm report, Jul 30, 9:31 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WV
931 PM EDT THU JUL 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HEAVY RAIN       1 SSW PLEASANT HILL     38.94N  81.07W
07/30/2020  M3.92 INCH       CALHOUN            WV   MESONET

            RAINFALL TOTAL SO FAR AT GNTW2, NORTHEAST OF
            GRANTSVILLE. **UPDATED AMOUNT AS OF 930 PM EDT**

&&

CORRECTED EVENT TIME...EVENT...REMARKS

EVENT NUMBER RLX2001098

HART
Local storm report, Jul 30, 9:32 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WV
932 PM EDT THU JUL 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HEAVY RAIN       MOUNT ZION              38.86N  81.13W
07/30/2020  M3.91 INCH       CALHOUN            WV   MESONET

            RAINFALL TOTAL SO FAR THIS AFTERNOON/EVENING AT MTZW2.
            **UPDATED AMOUNT AS OF 930 PM EDT**

&&

CORRECTED EVENT TIME...EVENT...REMARKS

EVENT NUMBER RLX2001099

HART
Local storm report, Jul 30, 9:33 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WV
933 PM EDT THU JUL 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HEAVY RAIN       2 S GLENVILLE           38.91N  80.83W
07/30/2020  M3.16 INCH       GILMER             WV   MESONET

            GLSW2 TOTAL THROUGH 930 PM

&&

CORRECTED EVENT TIME...EVENT...REMARKS

EVENT NUMBER RLX2001100

HART
Local storm report, Jul 30, 9:36 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WV
936 PM EDT THU JUL 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HEAVY RAIN       2 ENE HARLEY            38.64N  81.28W
07/30/2020  M3.84 INCH       ROANE              WV   MESONET

            RAINFALL TOTAL SO FAR TODAY AT SITE LOOW2 AS OF 930 PM
            EDT

&&

CORRECTED EVENT TIME...EVENT...REMARKS

EVENT NUMBER RLX2001096

HART

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 10:52 PM EDTAreal Flood WarningRLXMcDowell7 min
Jul 31, 3:56 AM EDTAreal Flood WarningRLXMcDowell3 hr
Jul 31, 4:45 AM EDTFlash Flood WarningRLXBraxton, Calhoun, Gilmer, Roane4 hr

Nearby

Flash Flood Warnings in West Virginia, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.